Thiazolidinedione Use Raises DME Risk
- Fri, 9/14/12 - 2:18pm
- 0 Comments
- 475 reads
Among patients with type 2 diabetes, treatment with glucose-lowering thiazolidinedione drug therapies appeared to be linked with a higher risk of diabetic macular edema (DME) after 1-year and 10-year follow-up. The researchers reported the study results online in the Archives of Internal Medicine [doi:10.1001/archinternmed.2012.1938].
DME is considered a major vision-threatening complication that affects up to 20% of patients with type 2 diabetes. The American Diabetes Association and the European Association for the Study of Diabetes recommend thiazolidinediones as second- or third-line therapy in combination with other oral agents or insulin to reach target glycemic levels.
For the study, the investigators evaluated the short- and long-term effects of thiazolidinedione treatment (pioglitazone and rosiglitazone) on the risks of developing DME in a large population cohort; they also sought to identify any risk factors that may influence visual outcome in patients with type 2 diabetes treated with a thiazolidinedione. The primary end point was a new diagnosis of DME as indicated by READ codes (a thesaurus of coded medical terms maintained and distributed by the United Kingdom [UK] Terminology Center) at 1 year and 10 years from the patient’s enrollment in the study.
The researchers used data from the Health Improvement Network database, which contains electronic data from a volunteer sample of the UK general practices to conduct a retrospective cohort study of 103,368 patients with type 2 diabetes and no DME at baseline. Clinical, biochemical, and demographic information was culled from January 1, 2000, through November 30, 2009.
The findings showed that at 1 year, the incidence of DME was 1.3% (n=41) and 0.2% (n=227) among thiazolidinedione users (n=3227) and nonusers (n=100,041), respectively (odds ratio [OR], 5.7; 95% confidence interval [CI], 4.1-7.9). Individual analysis for pioglitazone and rosiglitazone showed that each drug was separately linked with a significantly increased risk of DME at 1 year, and there was no major difference between the 2 drug therapies (pioglitazone OR, 3.6; 95% CI, 2.0-6.6; rosiglitazone OR, 3.1; 95% CI, 1.9-5.1).
After Cox multiple regression analysis (adjusted for age; systolic blood pressure; levels of lipids and hemoglobin A1c; and use of aspirin, fibrates, insulin, oral antidiabetic drugs, or renin-angiotensin system blockers), multiple imputation analysis to adjust for missing values, and propensity score analysis to exclude for any selection bias, the increased risk of DME at 1 year remained (OR, 2.3; 95% CI, 1.5-3.6).
At the 10-year follow-up, there was a significantly increased risk of developing DME among patients taking a thiazolidinedione (hazard ratio [HR], 2.3; 95% CI, 1.7-3.0). Combination therapy with insulin plus a thiazolidinedione was associated with a higher risk of DME after propensity score adjustment (HR 3.0; 95% CI, 1.54-5.88). However, concurrent use of aspirin (HR, 0.58; 95% CI, 0.39-0.86) and angiotensin-converting enzyme inhibitor use (HR, 0.37; 95% CI, 0.20-0.69) were associated with a decreased risk of DME.
A study limitation discussed by the investigators included the fact that duration of diabetes and duration of individual patient exposure to a thiazolidinedione was not readily available.
The risk of developing DME is greater in type 2 diabetes patients, particularly those undergoing insulin therapy, concluded the researchers. “A larger and more detailed meta-analysis of randomized controlled trials (ideally in high-risk patients) will be needed to clearly establish the risk-benefit profile of thiazolidinediones in patients with, or at risk of, DME. Clinicians should be vigilant in the clinical screening for DME among those patients taking thiazolidinediones," the researchers added.